Alert archive / Indiana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 46, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 19, 2022, 7:02 PM EDT for Lawrence County, Indiana. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2022, 7:02 PM EDT (23:02 UTC)
- Expired
- May 19, 2022, 7:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Lawrence County, IN
The radar
The Louisville radar (KLVX), 102 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 7:26 PM EDT | HAIL 1.75 | Mitchell, IN | |
| May 19, 7:26 PM EDT | HAIL 2 | Mitchell, IN | PICTURE RECEIVED VIA SOCIAL MEDIA OF 2 INCH HAIL. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 2:36 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.0 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1850 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
949
WUUS53 KIND 192302
SVRIND
INC093-192330-
/O.NEW.KIND.SV.W.0046.220519T2302Z-220519T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
702 PM EDT Thu May 19 2022
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southern Lawrence County in south central Indiana...
* Until 730 PM EDT.
* At 702 PM EDT, a severe thunderstorm was located 9 miles northeast
of Shoals, or 12 miles southwest of Bedford, moving east at 30 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will be near...
Mitchell around 720 PM EDT.
Other locations in the path of this severe thunderstorm include
Tunnelton and Spring Mill State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3880 8668 3885 8633 3869 8631 3869 8668
TIME...MOT...LOC 2302Z 257DEG 28KT 3874 8665
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
UpdikeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:02 PM EDT, 4 hours earlier.
Area forecast discussion, May 19, 3:02 PM EDT, 4 hours before
Area Forecast Discussion National Weather Service Indianapolis IN 302 PM EDT Thu May 19 2022 .Short Term...(This evening through Friday night) Issued at 302 PM EDT Thu May 19 2022 Highlights... * Severe weather possible this afternoon into tonight * Damaging winds, large hail, and isolated tornadoes are possible * Windy and hot on Friday Severe weather is possible this afternoon into tonight as an MCV approaches the area. Radar shows that convection has fired up over Southwest Indiana and is moving NE. These storms will move into far SW counties over the next hour. A warm front is currently draped across Central Indiana with the southern half of the CWA in the warm sector. Moisture advection within the warm sector has increased dewpoints into the mid and upper 60s. High dewpoints along with daytime heating have resulted in moderate to strong instability across southern counties. An upper wave over Illinois along with the approaching MCV will provide the main forcing for storms with the warm front providing subtle forcing and enhanced directional shear. Moderate to high instability, adequate low level wind shear, and overall forcing may produce strong to severe thunderstorms this afternoon into tonight. The primary threats are damaging winds and large hail, but isolated tornadoes are possible. Storms are expected to weaken overnight as instability decreases with the loss of daytime heating. Southerly flow and low level moisture will limit overnight cooling with lows in the upper 60s to near 70 degrees. Friday and Friday night... A strong LLJ will help advect warm moist air into the area. Partly cloudy skies through the day will allow for sunshine and daytime mixing. With this expected mixing, surface wind gusts could reach 40 mph at times. Model guidance is in good agreement that strong wind gusts are possible tomorrow, especially over northwestern counties. A cold front will slowly begin to approach Central Indiana late Friday night with a low chance for showers and thunderstorms across mainly NW counties. Confidence is low in any precipitation for Friday night as guidance continues to trend slower with the approaching cold front. Temperatures will reach the middle to upper 80s. Indy's record high for Friday is 90 degrees, last reached in 1977. Southerly flow and low level moisture will keep overnight temperatures above average with lows near 70 degrees. && .Long Term...(Saturday through Thursday) Issued at 302 PM EDT Thu May 19 2022 * Active weather expected this period. * Rain chances Saturday afternoon and night * More Rain chances on Tuesday afternoon through Thursday Saturday and Saturday Night... Models show SW flow in place aloft across Indiana ahead of a broader...deeper trough in place over the northern plains. A surface frontal boundary will be in place across NW Indiana allowing Central Indiana to reside within the warm sector for the day. Forecast soundings show favorable conditions for convection with attainable convective temperatures and sufficient CAPE. Saturday should not be a washout...but thunderstorm chances will be increasing as the day progresses. By Saturday Night...models show the cold front sagging southward across Central Indiana. Thus will trend toward high pops on Saturday afternoon and evening as daytime heating initially starts the storm chances...followed by additional development due to the arrival and passage of the expected cold front. Sunday Through Tuesday Morning... Models show the cold front departing on Sunday morning as subsidence and drying take place in the wake of the system. Aloft...weak mid level ridging and strong surface high pressure are noted to be pushing from the plains...across Indiana to the eastern Great Lakes and Quebec by Tuesday Morning. Forecast soundings continue to suggest a dry column through the period with mainly northerly or northeasterly surface flow. Thus will trend toward a dry forecast here with below normal high temperatures in the upper 60s and lower 70s. Tuesday afternoon through Thursday... Rain chances will return during this period. Models suggest a deep upper trough pushing out of the Rockies...providing SW flow aloft over Central Indiana on Tuesday afternoon. By Wednesday and Thursday...this upper trough is expected to push to the southern plains while continuing to eject weak upper forcing across the Ohio Valley within the SW flow aloft. Meanwhile a surface frontal boundary is depicted across Central Indiana and a weak surface low is suggested to push across the front on Wednesday into Thursday. Finally during this time...forecast soundings show a saturated column...mainly on Wednesday and Thursday as the best forcing passes. Pwats at that time are suggested to be near 1.80. Thus will have highest pops on those days. && .Aviation...(18Z TAF Issuance) Issued at 205 PM EDT Thu May 19 2022 IMPACTS: -Thunderstorms this afternoon and evening, particularly at HUF and BMG as well as IND -S/SW winds gusting near 20 to 25 kts this evening and overnight. Increasing some tomorrow morning DISCUSSION: Largely clear skies to start out the TAF period. Chances for storms then arrive this afternoon into evening as storms have already formed over SW Indiana. Expecting these storms to impact all sites except LAF from late this afternoon into early overnight. South/ southwesterly winds will also begin to pick up this afternoon with wind gusts to 25kts after 02Z. LLWS will also be a concern late tonight to early tomorrow morning. Wind gusts will increase some into tomorrow morning as well with a jet overhead. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Short Term...Melo Long Term...Puma Aviation...KH
Hazardous weather outlook, May 19, 3:59 PM EDT, 3 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 359 PM EDT Thu May 19 2022 INZ021-028>031-035>049-054>057-065-202000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-Decatur- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, and Greensburg 359 PM EDT Thu May 19 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are possible this afternoon and tonight. Some storms may be strong to severe. Damaging winds and large hail are the primary threats with isolated tornadoes possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are expected at times from Friday night through Saturday night. A few storms could be strong to severe. Damaging winds and large hail would be the main threats. Winds gusts up to 40 mph are possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but spotters should keep an eye on the forecast for later developments. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ051>053-060>064-067>072-202000- Vigo-Clay-Owen-Sullivan-Greene-Monroe-Brown-Bartholomew-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Terre Haute, Brazil, Spencer, Gosport, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 359 PM EDT Thu May 19 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. There is a SLIGHT RISK for severe thunderstorms late this afternoon and evening. Damaging winds, large hail, and heavy rain will be the primary threats. However, tornadoes cannot be ruled out. Lightning is a threat from any thunderstorm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are expected at times Friday night into Saturday night. A few storms could be strong to severe. Damaging winds and large hail are the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, May 19, 4:52 PM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
452 PM EDT Thu May 19 2022
INZ060-067-192115-
Knox IN-Sullivan IN-
452 PM EDT Thu May 19 2022
...Strong thunderstorms will impact portions of Sullivan and
northeastern Knox Counties through 515 PM EDT...
At 451 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hutsonville to near Russellville. Movement
was northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Sullivan around 500 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southwestern Indiana.
&&
LAT...LON 3926 8730 3906 8724 3891 8724 3891 8719
3883 8717 3883 8720 3881 8721 3882 8722
3880 8723 3881 8724 3879 8724 3878 8749
3888 8755 3890 8752 3896 8751 3899 8758
3899 8756 3906 8757 3911 8763
TIME...MOT...LOC 2051Z 241DEG 33KT 3914 8758 3879 8749
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
UpdikeLocal storm report, May 19, 6:09 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
609 PM EDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 4 E VINCENNES 38.69N 87.37W
05/19/2022 E1.00 INCH KNOX IN TRAINED SPOTTER
&&
MELocal storm report, May 19, 6:10 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
610 PM EDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL VINCENNES 38.68N 87.51W
05/19/2022 E1.00 INCH KNOX IN EMERGENCY MNGR
&&
MELocal storm report, May 19, 6:11 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
611 PM EDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 1 N SANDBORN 38.90N 87.19W
05/19/2022 E2.00 INCH KNOX IN PUBLIC
REPORT WITH A PICTURE SHOWING AROUND 2 INCH
HAIL JUST NORTH OF SANDBORN, IN.
&&
CMLocal storm report, May 19, 6:45 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
645 PM EDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 1 WSW VINCENNES 38.67N 87.52W
05/19/2022 E1.50 INCH KNOX IN PUBLIC
&&
CMLocal storm report, May 19, 6:50 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
650 PM EDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 2 NNE WASHINGTON 38.68N 87.17W
05/19/2022 M1.25 INCH DAVIESS IN BROADCAST MEDIA
1.27 INCH HAIL FOUND ALONG THE ROAD AFTER A
BIT OF MELTING.
&&
CMThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 3:38 AM EDT | Dense Fog Advisory | IND | Boone, Carroll, Clay, Clinton, Fountain, Hamilton and 17 more | 5 hr |
| May 19, 3:47 PM EDT | Special Weather Statement | IND | Sullivan | 28 min |
| May 19, 3:51 PM EDT | Severe Thunderstorm Warning | IND | Knox, Sullivan | 24 min |
| May 19, 4:20 PM EDT | Special Weather Statement | IND | Sullivan | 25 min |
| May 19, 4:27 PM EDT | Special Weather Statement | IND | Lawrence | 33 min |
| May 19, 4:45 PM EDT | Special Weather Statement | IND | Greene | 30 min |
| May 19, 4:52 PM EDT | Special Weather Statement | IND | Sullivan | 23 min |
| May 19, 5:01 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Greene, Knox, Sullivan | 29 min |
| May 19, 5:26 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Greene, Knox, Sullivan | 34 min |
| May 19, 5:30 PM EDT | Severe Thunderstorm Warning | IND | Knox | 30 min |
| May 19, 5:31 PM EDT | Areal Flood Warning | IND | Daviess, Greene, Knox, Sullivan | 3 hr |
| May 19, 5:51 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Greene, Lawrence, Martin | 24 min |
| May 19, 6:00 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Knox | 30 min |
| May 19, 6:13 PM EDT | Severe Thunderstorm Warning | IND | Greene, Lawrence, Monroe | 32 min |
| May 19, 6:16 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Martin | 29 min |
| May 19, 6:40 PM EDT | Areal Flood Warning | IND | Greene | 3 hr |
| May 19, 6:41 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Martin | 34 min |
| May 19, 7:30 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Lawrence | 30 min |
| May 19, 7:47 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Greene, Martin | 28 min |
| May 19, 7:53 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Jennings | 37 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.